Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Lake Charles, LA

June 18, 2018Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 18, 2018, 2:17 PM CDT for Jefferson County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 2:17 PM CDT (19:17 UTC)
Expired
Jun 18, 2018, 4:15 PM CDT
In force
118 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS54 KLCH 181917
FFWLCH
TXC245-182115-
/O.NEW.KLCH.FF.W.0022.180618T1917Z-180618T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
217 PM CDT MON JUN 18 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...

* Until 415 PM CDT.

* At 213 PM CDT, Doppler radar indicated a band of heavy rain across 
  the warned area. 1 to 3 inches of rain have fallen over the past 
  hour across parts of Jefferson County, generally to the west and 
  southwest of Port Arthur. Flash flooding is expected to begin 
  shortly as additional heavy rain continues to train over these 
  areas.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Nome, Hamshire, China, Fannett, La Belle,
  Port Acres, Southeast Texas Regional Airport and Sea Rim State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3007 9444 3007 9407 2980 9395 2979 9395
      2979 9394 2978 9395 2968 9389 2968 9402
      2965 9412 2961 9421 2988 9436 2989 9436
      2989 9437 2998 9444

$$

13
1 follow-up statement
900 
WGUS74 KLCH 182025
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
325 PM CDT MON JUN 18 2018

TXC245-182115-
/O.CON.KLCH.FF.W.0022.000000T0000Z-180618T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
325 PM CDT MON JUN 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
JEFFERSON COUNTY...

At 317 PM CDT, Doppler radar indicated areas of heavy rain 
continuing to fall across the warned area. Jefferson County Drainage 
District gauges indicate 2 to 4 inches of rain have fallen over the 
past 2 hours. Additional amounts of 1 to 2 inches is possible over 
the next hour. 

Some locations that will experience flooding include...
Beaumont, Port Arthur, Nome, Hamshire, China, Fannett, La Belle, Port
Acres, Southeast Texas Regional Airport and Sea Rim State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3007 9444 3007 9407 2980 9395 2979 9395
      2979 9394 2978 9395 2968 9389 2968 9402
      2965 9412 2961 9421 2988 9436 2989 9436
      2989 9437 2998 9444

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:42 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 18, 12:42 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1242 PM CDT Mon Jun 18 2018

.DISCUSSION...
For the 06/18/18 1800 UTC TAF package.

&&

.AVIATION...
Rain bands associated with a tropical wave over the NW Gulf
continue to lift TWD the NW, and are now primarily affecting SE TX
and extreme SW LA. More stratiform type rains extend farther east
and north. VFR is expected to prevail at KAEX and the Acadiana
terminals within the stratiform rain area, though isolated heavier
cells will be possible for the rest of the day. KLCH is likely to
remain VFR as well, but is closer to the region of heavier
convective cells and will be closely monitored. Forecast is more
challenging at KBPT, where periods of VFR and MVFR are expected
to alternate through at least late afternoon as the heavier
bands/cells traverse the area. Brief periods of IFR will also be
possible. Thus far there has been very little in the way of
lightning observed, so have removed the mention of TS at all
terminals.

13

&&

.PREV DISCUSSION... /issued 1105 AM CDT Mon Jun 18 2018/

DISCUSSION...Stratiform rains embedded with showers and possibly
an isolated thunderstorm will continue in association with
western Gulf tropical wave. Plenty of tropical moisture in place
over the forecast area on a deep southerly flow with the morning
LCH sounding coming in with a very respectable PWAT of 2.18
inches. Categorical pops over the southern portion of the area
then lower north looks good. See no need for any changes to the
forecast at this time.

PREV DISCUSSION... /issued 708 AM CDT Mon Jun 18 2018/

DISCUSSION...
12Z TAFS

AVIATION...
Widespread tropical showers and intermixed thunderstorms will
continue to push inland from the gulf through the forecast period
in association with a tropical wave moving across the northwestern
gulf. Ceilings will remain VFR through much of the morning with
periods of MVFR ceilings possible during the afternoon. The
proximity of the low pressure area will allow for breezy southerly
winds to develop by mid morning through the evening especially at
BPT which will be closer to the low's center. These winds will
weaken somewhat overnight.

Jones

PREV DISCUSSION... /issued 413 AM CDT Mon Jun 18 2018/

DISCUSSION...
Satellite imagery this morning continues to show an area of
disturbed weather associated with mid/upper-level low pressure
over the wrn Gulf...while sfc analysis notes associated inverted
trof near the coast from Deep South TX up through swrn LA. Combo
of these features, along with copious Gulf moisture to the tune of
sfc-h5 mean RH values near 80 percent and PWAT values 2.0-2.2
inches per area 00z soundings, is producing another round of late
night convection covering much of the adjacent coastal waters.
Some of this activity has been making its way onshore, most
notably from Marsh Island wwd.

Not many changes to previous forecast thinking this morning as
tropical wave continues its slow wwd migration across the Gulf.
Ridiculous moisture streaming nwd on back side of this feature
will continue to produce widespread showers/some thunder through
the day, with highest POPs again expected over coastal sern TX/wrn
Cameron. Latest WPC guidance indicates mean areal QPFs around 2
inches for today over the area of max POPs...latest flash flood
guidance for these areas generally show 4 to 5 inches in a 6-hour
period needed for flash flooding to start. Given the high moisture
content over the area at this time, localized higher amounts are
certainly possible, and WPC has put the extreme swrn portions of
the forecast area in a slight risk for flash flooding through
tonight...however given the disparity with FFG values for now,
have elected to refrain from issuing any flood watches at this
time. A repeat pattern is expected into Tuesday as the whole
system continues pushing slowly wwd into the TX coast.

We can also expect a pair of additional byproducts of the
disturbance pushing past the area the next day or so. First, we
will see a continued elevated srly flow today with speeds
approaching 20 knots near the coast...with 10-15 knot winds
expected as far inland as past I-10. For today and tomorrow, the
additional rainfall and cloud cover will lead to much cooler than
normal conditions primarily across the wrn 1/2 of the forecast
area with max temps expected to run only in the lower/mid 80s.

Elevated rain chances linger through mid-week, mainly across the
wrn and nrn zones as the disturbance leaves behind a weak
trof/shear axis. Forecast soundings indicate a continuation of
copious Gulf moisture persisting across the region, thus good rain
chances are being carried across the wrn areas Tuesday/nrn areas
Wednesday.

Rain chances begin to gradually return to more seasonal values
Friday and on into the weekend as weak ridging aloft over the
sern CONUS begins building back into the region. We should also
see a return of more summerlike temperatures with maxes forecast
in the lower 90s for all but the coastline each afternoon.

MARINE...
Extended the SCA for the coastal waters through the evening hours
tonight, while also adding SCEC headlines for Calcasieu Lake and
Vermilion Bay through today.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  88  70  86  70 /  50  20  40  20
LCH  83  74  85  75 /  80  50  60  30
LFT  86  75  89  75 /  70  30  40  20
BPT  81  75  83  76 /  80  70  80  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until midnight CDT tonight for GMZ450-452-
     455-470-472-475.

     Small Craft Exercise Caution until 4 PM CDT this afternoon for
     GMZ432-435.

&&
Hazardous weather outlook, Jun 18, 5:55 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
555 AM CDT Mon Jun 18 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
555 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms associated with an area of
disturbed weather over the western Gulf of Mexico will continue
to develop and spread inland into tonight. Some locally heavy
rainfall will be possible, especially south of the I-10 corridor
in southwest Louisiana and southeast Texas. Rainfall rates of 1 to
2 inches per hour may lead to some minor street flooding in poor
drainage urban areas. Wind gusts with the showers could approach
35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tropical-like moisture will continue over the region, especially
coastal southwest Louisiana and southeast Texas, leading to high
rain chances and the possibility of locally heavy rainfall again
Tuesday. Additional rainfall across lower southwest Louisiana and
southeast Texas will be 1 to 2 inches, with locally higher
amounts. The remainder of the forecast area will see rainfall
amounts less than 1 inch. Minor street flooding will be possible
where the heavy rainfall amounts occur. Wind gusts to 30 mph and
occasional cloud to ground lightning will also be possible with
the storms.

Rain chances will gradually decrease toward the middle and latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-191100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
555 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

The interaction between a tropical wave over the western Gulf of
Mexico and high pressure over the southeast US will keep an
elevated onshore flow and high seas in place. Some wind gusts in
the numerous showers could be greater than gale force. Tides
along the coast will be around 1 foot above the astronomical
predicted levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions will begin to improve on Tuesday as the tropical wave
moves further into the Texas coast, lessening the pressure
gradient.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:08 PM CDTFlash Flood WarningLCHJefferson, Orange112 min
Jun 18, 5:57 PM CDTFlash Flood WarningLCHJefferson, Orange4 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.